Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Charleston, WV

August 3, 2000Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 3, 2000, 6:53 PM EDT for Nicholas County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 6:53 PM EDT (22:53 UTC)
Expired
Aug 3, 2000, 7:15 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS51 KRLX 032253
SVRCRW
WVC067-032315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EDT...

* AT 648 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER EXTREME WEST CENTRAL NICHOLAS COUNTY...MOVING
  SOUTHEAST AT 10 MPH.

.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3810 8083 3821 8072 3835 8101 3834 8107
          3831 8110 3829 8117 3825 8122 3824 8113
          3821 8107 3824 8105 3823 8099

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:30 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM EDT, 5 hours 23 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-040830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT THU AUG 3 2000

CHANGES FROM PREVIOUS FORECAST ADDING PRECIPITATION TO FORECAST
FRIDAY AND FRIDAY EVENING OVER SOUTHERN HALF OF FORECAST AREA.  HIGH
BEHIND FRONT LOOKS TOO WEAK TO PROVIDE GOOD PUSH WHILE HIGH OVER
SOUTHEAST U.S. MAINTAINS STRENGTH.  IN ADDITION...SHORT WAVE
DROPPING DOWN WILL HOLD UP FRONT AND PROVIDE A KICK LATE AFTERNOON
AND EVENING FRIDAY.  EXPECT FRONT TO HANG UP FRIDAY VICINITY OF
SOUTHERN WEST VIRGINIA UNTIL SHORT WAVE GOES BY.  BY SATURDAY
MORNING THE FRONT SHOULD BE JUST SOUTH OF FORECAST AREA BUT SHOULD
NOT GO MUCH FURTHER.  WARM FRONT RETURN SATURDAY NIGHT AND SUNDAY.

MOS TEMPERATURES LOOK GENERALLY REASONABLE SO MAY ONLY DECREASE THEM
SOME...ESPECIALLY ON LOWS BEHIND FRONT...AS MOS PLAYS LOWS TO HIGH.

.RL"X...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR

In the hours before

Local storm report, Aug 3, 2:31 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
231 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    CENTERVILLE               WV   WIND DAMAGE
08/03/00   TYLER                          TREES AND POWERLINES BLOWN
                                          DOWN ALONG WV RT 18 AT
                                          CENTERVILLE AND JOSEPH
                                          MILLS.  REPORTED BY THE
                                          TYLER COUNTY OES.

1250 PM                              WV   WIND DAMAGE
08/03/00   DODDRIDGE                      TREES BLOWN DOWN ACROSS
                                          THE WESTERN PORTION OF THE
                                          COUNTY.  REPORTED BY THE
                                          DODDRIDGE COUNTY WARNING
                                          POINT.
Local storm report, Aug 3, 6:02 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
602 PM EDT THU AUG 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    CENTERVILLE               WV   WIND DAMAGE
08/03/00   TYLER                          TREES AND POWERLINES BLOWN
                                          DOWN ALONG WV RT 18 AT
                                          CENTERVILLE AND JOSEPH
                                          MILLS.  REPORTED BY THE
                                          TYLER COUNTY OES.

1250 PM                              WV   WIND DAMAGE
08/03/00   DODDRIDGE                      TREES BLOWN DOWN ACROSS
                                          THE WESTERN PORTION OF THE
                                          COUNTY.  REPORTED BY THE
                                          DODDRIDGE COUNTY WARNING
                                          POINT.

0425 PM                              VA   FLOODING
08/03/00   BUCHANAN                       FLOODING REPORTED MILL
                                          BRANCH RT 674, ELKINS
                                          BRANCH RT 642, LANDSLIDE
                                          NEAR MAXIE ON RT 609.
                                          REPORTED FROM THE BUCHANAN
                                          SHERIFF DEPARTMENT.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:40 PM EDTSevere Thunderstorm WarningRLXDoddridge20 min
Aug 3, 3:19 PM EDTSevere Thunderstorm WarningRLXLewis41 min
Aug 3, 3:44 PM EDTFlash Flood WarningRLXRitchie2 hr
Aug 3, 4:10 PM EDTFlash Flood WarningRLXLewis2 hr
Aug 3, 6:37 PM EDTFlash Flood WarningRLXWirt83 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.